A guest blog provided by Mark Pirner, M.D., Ph.D.

If you are in recovery, you’ve probably been through opioid withdrawal at least once and probably more. Some people compare opioid withdrawal to ‘the worst flu in your life’ but I’m not sure that accurately captures the agony, depression, hopelessness, pain and despair. Opioid Withdrawal Syndrome (OWS) is a term to describe the combination of symptoms that occur during opioid withdrawal. They can include anxiety, yawning, sweating, eyes tearing, goosebumps, runny nose, hot/cold flashes, nausea, vomiting, diarrhea, restlessness, muscle and bone pain, and so on. Specific symptoms and severity differ for everyone. But, OWS and fear of OWS is definitely one reason why some people continue to use opioids despite wanting to stop.

Learn more about SMART Recovery’s approach to overcoming opioid addiction.


Why Does Opioid Withdrawal Occur?

What many people don’t know is that the root cause of most of the physical OWS symptoms originate in our brain stem. The brain stem is just like it sounds, the stem at the base of your brain going down and connecting to your spinal cord. It is part of our ‘primitive brain’, that regulates basic functions like breathing, awareness, ‘fight or flight’ responsiveness and so on. Not very sexy, but critical for survival. And just like it sounds, we don’t have much mental control over our brain stem. Luckily, since it would be distracting to constantly remember to breath or stay awake, for example.

Opioids suppress brain stem function, and this is why opioid overdose results in loss of consciousness and depressed breathing. But, when people take opioids long enough, (typically a week or longer but depends on the individual), the brainstem cells try to overcome the suppression by increasing output. In other words, it’s like revving the accelerator to get the same speed when brakes are being applied.

Now imagine taking your foot off the brake (abruptly discontinuing opioids) with the accelerator still revving (brain stem adapted to opioid suppression). There is a massive ‘fight or flight’ output from the brainstem, and this is what causes symptoms of OWS. It takes a couple of days for the brainstem to adjust back down, and why OWS is most severe 2-3 days after stopping short acting opioids like heroin and oxycodone. It’s also why physical OWS symptoms tend to lessen after 3-4 days. OWS symptoms are longer and sometimes less severe for people who stop buprenorphine or methadone because these take longer to ‘wash out’. Cravings and other brain changes also occur that are separate from brainstem activity, and take much longer to return to more normal.


How is OWS Treated?

Mostly by managing the symptoms as they occur, for example hydration, and trying to get and stay as comfortable as possible. Some health care providers prescribe different medications to ease OWS. These can include replacement opioids like buprenorphine and methadone, as well as non-opioid alternatives.

Learn more about medication-assisted treatment (MAT).

How to treat opioid withdrawal is an individual decision, but there is no debate that ‘getting through’ withdrawal is a critical first step to recovery.


About the author: Mark Pirner, MD, PhD is a senior medical director at US WorldMeds (www.usworldmeds.com), where he leads their medical affairs opioid withdrawal treatment portfolio. Mark attended medical school at the University of Minnesota, completed internal medicine residency at Duke University Medical Center, and endocrinology fellowship at the National Institutes of Health. US WorldMeds is a wholly-owned specialty pharmaceutical company based in Louisville, Kentucky, committed to raising awareness of opioid withdrawal syndrome and its treatment.

 

Privacy Preference Center

Necessary

Advertising

Analytics

Other

Subscribe To Our Blog

Join our mailing list to receive the latest news and updates from our blog.

You have Successfully Subscribed!

Share This